Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Krylov approximations for matrix square roots in stiff boundary value problems

Author: Bernhard A. Schmitt
Journal: Math. Comp. 58 (1992), 191-212
MSC: Primary 65L10; Secondary 34A65, 65F30
MathSciNet review: 1106980
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, we proposed an algebraic difference scheme, with extended stability properties, for linear boundary value problems involving stiff differential equations of first order. Here, an efficient approximation scheme is presented for matrix square roots, which provides the stabilization of that scheme in case of stiffness. It combines the use of low-rank matrix approximations from projections onto Krylov subspaces with an accelerated sign iteration for the matrix square root. The Krylov approximation, being accurate in eigenspaces with large eigenvalues, preserves the stability of the scheme, and the $ O({n^3})$ square root computation need be performed only in lower dimension. Operation counts and numerical results show that the effort for the numerical scheme is essentially proportional to the number of stiff components, but not to the norm of the coefficient matrix. Approximation properties of low-rank Krylov matrices, which may be of independent interest, are analyzed.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 34A65, 65F30

Retrieve articles in all journals with MSC: 65L10, 34A65, 65F30

Additional Information

Keywords: Stiff boundary value problems, matrix square roots, Krylov subspace methods
Article copyright: © Copyright 1992 American Mathematical Society